Chinese Annals of Mathematics, Series B

, Volume 39, Issue 5, pp 879–888 | Cite as

An Intrinsic Rigidity Theorem for Closed Minimal Hypersurfaces in \(\mathbb{S}^5\) with Constant Nonnegative Scalar Curvature

  • Bing TangEmail author
  • Ling Yang


Let M4 be a closed minimal hypersurface in \(\mathbb{S}^5\) with constant nonnegative scalar curvature. Denote by f3 the sum of the cubes of all principal curvatures, by g the number of distinct principal curvatures. It is proved that if both f3 and g are constant, then M4 is isoparametric. Moreover, the authors give all possible values for squared length of the second fundamental form of M4. This result provides another piece of supporting evidence to the Chern conjecture.


Chern conjecture Isoparametric hypersurfaces Scalar curvature Minimal hypersurfaces in spheres 

2000 MR Subject Classification

53B25 53C40 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.



The first author would like to thank his supervisor Professor Ling Yang for his constant encouragement and help.


  1. [1]
    Cartan, E., Familles de surfaces isoparamétriques dans les espaces à courbure constante, Ann. Mat. Pur. Appl., 17(1), (1938), 177–191.CrossRefzbMATHGoogle Scholar
  2. [2]
    Cartan, E., Sur des familles remarquables d’hypersurfaces isoparamétriques dans les espaces sphériques, Math. Z., 45(1), (1939), 335–367.MathSciNetCrossRefzbMATHGoogle Scholar
  3. [3]
    Cartan, E., Sur des familles d’hypersurfaces isoparamétriques des espaces sphériques à 5 et à 9 dimensions, Revista Univ. Tucuman, Serie A, 1, (1940), 5–22.zbMATHGoogle Scholar
  4. [4]
    Chang, S., A closed hypersurface with constant scalar and constant mean curvature in S4 is isoparametric, Comm. Anal. Geom., 1(1), (1993), 71–100.MathSciNetCrossRefzbMATHGoogle Scholar
  5. [5]
    Chang, S., On minimal hypersurfaces with constant scalar curvatures in S4, J. Diff. Geom., 37(3), (1993), 523–534.CrossRefzbMATHGoogle Scholar
  6. [6]
    Chern, S. S., Minimal submanifolds in a Riemannian manifold, University of Kansas, Lawrence, 1968.Google Scholar
  7. [7]
    Chern, S. S., Do Carmo, M. and Kobayashi, S., Minimal submanifolds of a sphere with second fundamental form of constant length, Functional Analysis and Related Fields (Proc. Conf. for M. Stone, Univ. Chicago, 1968), Springer-Verlag, New York, 1970, 59–75.Google Scholar
  8. [8]
    Lusala, T., Scherfner, M. and Souse Jr, LAM., Closed minimal Willimore hypersurfaces of S5(1) with constant scalar curvature, Asian J. Math., 9(1), (2005), 65–78.MathSciNetCrossRefGoogle Scholar
  9. [9]
    Münzner, H. F., Isoparametrische hyperflächen in sphären I, Math. Ann., 251(1), (1980), 57–71.MathSciNetCrossRefzbMATHGoogle Scholar
  10. [10]
    Münzner, H. F., Isoparametrische hyperflächen in sphären II, Math. Ann., 256(2), (1981), 215–232.MathSciNetCrossRefzbMATHGoogle Scholar
  11. [11]
    Scherfner, M., Vrancken, L. and Weiβ, S., On closed minimal hypersurfaces with constant scalar curvature in S7, Geom. Dedic., 161(1), (2012), 409–416.CrossRefzbMATHGoogle Scholar
  12. [12]
    Scherfner, M. and Weiβ, S., Towards a proof of the Chern conjecture for isoparametric hypersurfaces in spheres, Proc. 33, Süddeutsches Kolloquium über Differentialgeometrie, Tech. Univ. Wien, Vienna, 2008.Google Scholar
  13. [13]
    Takagi, R., A class of hypersurfaces with constant principal curvatures in a sphere, J. Diff. Geom., 11(2), (1976), 225–233.MathSciNetCrossRefzbMATHGoogle Scholar
  14. [14]
    Verstraelen, L., Sectional curvature of minimal submanifolds, Proc. Workshop on Diff. Geom., Univ. Southampton, 1986, 48–62.Google Scholar
  15. [15]
    Yau, S. T., Problem section in the seminar on differential geometry, Ann. Math. Stud., 102, Princeton Univ. Press, Princeton, NJ, 1982, 669–706.Google Scholar

Copyright information

© Fudan University and Springer-Verlag GmbH Germany, part of Springer Nature 2018

Authors and Affiliations

  1. 1.School of Mathematical SciencesFudan UniversityShanghaiChina

Personalised recommendations